News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Panic Attacks - Marijuana Related?


 S_To_The_G - Mon Sep 24, 2007 12:53 am

Im 18 and am currectly diagnosed with depression and I have been being treated with Cymbalta and Wellbutrin for the physical side affects and Focalin for energy. For a couple of years I have been smoking pot recreationally at times and also to treat the back pain I have experienced from multiple disc herniations. I aslo was taking oxycodone for my back I and about a week a ago I got sick of taking them and wanted to stop. The first two nights I stopped cold turkey and it was pretty back. I wasnt sleeping and couldnt get comfortable and I was restless. I decided I would take my mind off all that and help me get some sleep by smoking. I smoked a very small ammount and began to feel very odd. My chest started thumping and I could feel my heart being squeezed and ripped and turned. I was having trouble breathing and I would hear ringing in my ears. I thought I was having a heart attack and dying. I was able to calm myself down a bit but I still was up all day with the squeezing in the left part of my chest. I am assuming I had a panic attack. Was it from coming out of withdrawal from the pain meds or the marijuana? It this only an isolated event becasue I was stopping my pain meds or will this keep on happening. The minor pain in my chest isn't going away. Should I consult my pschyiatrist andsee if I need a fast acting ant-anxiety or will it go away once Im done with the pain med withdrawal?
 Dr. K. Eisele - Mon Sep 24, 2007 9:13 am

User avatar Dear S_To_The_G:

I can usually guess what people's nicknames on the forum mean, but I have no idea what yours means.

Anyway, this is a very complex issue. Your anxiety could have been from oxycodone withdrawal, but it also could have been due to tainted marijuana. Are you absolutely, 100% certain that there is nothing else but marijuana that you are smoking. It is common for marijuana to be tainted with cocaine, methamphetamine, or even "wet" (that's what they call it in my area, it is dipped in formaldehyde, which the body metabolizes to PCP).

Another contributor could be a combination of withdrawal from oxycodone, spiked marijuana, and Focalin, which is a potent stimulant.

I think your symptoms definitely deserve a visit to your psychiatrist, sooner rather than later.

If your chest pain gets worse, or goes away and then comes back, get yourself to an emergency room ASAP, or call 911.
 S_To_The_G - Mon Sep 24, 2007 9:55 am

yeah I'm sure it isnt tainted. I'm very careful who and where I get it from. I'm almost sure it isnt that because I've never had any problems with it before. The only thing relating to that i can think of is that it has been in storage in an airtight container for awhile and maybe it is possible it has mold spores or is stale? Its been four days so if it was tainted I would think it would go away. I'm thinking this could all be from stopping the percocet I take for the herniated discs.
 Dr. K. Eisele - Tue Sep 25, 2007 1:02 am

User avatar Dear S_To_The_G:

There is something you need to know about using marijuana. It can make anxiety and depression, both, worse, and all by itself. Another VERY important effect is that we now know that people who use marijuana are 55% more likely to develop a psychotic disorder, such as schizophrenia, which is a devastating, life-threatening illness.

I'm not preaching to you, and I'm not uptight. What I'm telling you are simply the facts.
 S_To_The_G - Tue Sep 25, 2007 10:50 pm

Thank you for the info. I appreciate your time and concern

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here